Alert archive / Maine / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 16, NWS Caribou, ME

August 10, 2001Washington County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Aug 10, 2001, 1:29 PM EDT for Washington County, Maine. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 10, 2001, 1:29 PM EDT (17:29 UTC)
Expired
Aug 10, 2001, 2:00 PM EDT
In force
31 min
Issued by
NWS Caribou, ME
Area
Whole counties

County Washington County, ME

What was reported inside it

TimeReportWhereRemark
Aug 10, 1:30 PM EDTThunderstorm Wind 50 EPrinceton, METrees and power lines were toppled.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 5.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2001-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 526 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2001-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
526 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1303 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

787 
WUUS51 KCAR 101729
SVRCAR
MEC029-101800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
129 PM EDT FRI AUG 10 2001

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WASHINGTON COUNTY IN SOUTHEAST MAINE

* UNTIL 200 PM EDT

* AT 129 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF CRAWFORD...OR ABOUT 10
  MILES WEST OF WOODLAND...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRAWFORD...PRINCETON AT 130 PM EDT
  ALEXANDER...ADDISON...WOODLAND...COOPER AT 135 PM EDT
  MEDDYBEMPS AT 140 PM EDT
  BARING...CALAIS AT 145 PM EDT
  CHARLOTTE...DENNYSVILLE AT 150 PM EDT
  PEMBROKE AT 155 PM EDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

$$ LAT...LON 4515 6780 4491 6795 4487 6698 4541 6747

NOUHAN
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 10:06 AM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 10, 10:06 AM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1006 AM EDT FRI AUG 10 2001

.UPDATED...
UPDATED TO REMOVE EARLY WORDING. REDUCED THE POPS OVER NORTHERN PORTIONS TO
SCATTERED AND KEEPING NUMEROUS WORDING OVER INTERIOR AND DOWNEAST.  FRONT
STILL BACK IN QUEBEC AND ADDITIONAL SHOWERS/THUNDERSTORMS DEVELOPING AND
MOVING INTO THE STATE.

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE ACROSS THE STATE TODAY AND OFF THE COAST EARLY
TONIGHT. HIGH PRESSURE WILL BUILD IN FROM THE WEST LATER TONIGHT AND
SATURDAY. THE HIGH WILL MOVE EAST OF THE REGION ON SUNDAY.

.DISCUSSION...
LATEST MOSAIC RADAR LOOP IS INDICATING SCATTERED CONVECTION OCCURRING TO
THE WEST ACROSS THE ST. LAWRENCE VALLEY AND INTO NORTHERN NEW YORK STATE
IN ADVANCED OF STRONG COLD FRONT ATTM.  WIND FIELD IN ADVANCE OF FRONT
REMAINS QUITE STRONG WITH H85-700MB LYR IN THE 40 TO 50 KT RANGE WHILE
UPPER LEVEL JET STREAK (300 MB) SUPPORTING WINDS OF 100 KT OR MORE.

MODELS SOUNDINGS AND BUFKIT INDICATE CAPE VALUES REACHING BETWEEN 1000-2000
J/KG AHEAD OF SURFACE FRONT AND ASSOCIATED SHORT WAVE TO AFFECT NORTHERN AND
EASTERN MAINE TODAY. BEST UPPER LEVEL THERMAL SUPPORT REMAINS OVER QUEBEC
PROVINCE...HOWEVER INCREASING INSOLATION SHOULD HELP ENHANCE DESTABILIZATION
OF ATMOSPHERE RESULTING IN STRONG MOMENTUM TRANSFER OF WIND FIELDS ALOFT
TO THE SURFACE WITH THE STRONGER STORM DEVELOPMENT.  SPC HAS ADJUSTED THE
RISK OF SEVERE TO BE SLGT FROM VCNTY OF HUL SOUTHWARD TO THE COAST.  IN
THESE AREAS THE BEST CHANCE FOR DAMAGING WIND GUSTS AHEAD OF FROPA EXISTS.
WILL CONTINUE TO PLAY THIS UP IN NEW ZONE ISSUANCE.

COLD FRONT MOVES OFF THE COAST EARLY TONIGHT WITH REFRESHING WEST TO
NORTHWEST FLOW OF MUCH COOLER AND DRIER AIR ADVECTING ACROSS THE REGION.
EXPECT TEMPS TO DROP TO AROUND 50 ACROSS THE NORTH AND TO NEAR 60 ALONG THE
DOWNEAST COAST TONIGHT.

HIGH PRESSURE BUILDING IN FROM THE WEST WILL PROVIDE A DELIGHTFUL DAY WITH
PLEASANT TEMPS AND MUCH LOWER DPTS SATURDAY.  SURFACE HIGH PRESSURE WILL
MOVE SLOWLY ACROSS THE REGION SATURDAY NIGHT INTO EARLY SUNDAY MORNING. WITH
FRONT STALLED JUST SOUTH OF THE REGION EXPECT SOME CLOUDS TO MOVE INTO
DOWNEAST AREAS ON SUNDAY.

COASTAL WATERS...WILL CONTINUE WITH SMALL CRAFT ADVISORIES AND MENTION
LOCALLY HIGHER WINDS AND WAVES IN THE VICINITY OF STRONGER TSTMS TODAY.
WINDS EXPECTED TO DIMINISH TONIGHT AND SATURDAY.

.CAR...SCA.

BT/JH

In the hours before

Special weather statement, Aug 10, 10:52 AM EDT, 2 hours 37 minutes before
MEZ001>006-010-011-015>017-029-030-110000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1052 AM EDT FRI AUG 10 2001

...THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN AND
DOWNEAST MAINE THIS AFTERNOON...

THUNDERSTORMS CAN BE EXPECTED ACROSS NORTHERN AND DOWNEAST MAINE
THIS AFTERNOON AS A COLD FRONT APPROACHES FROM THE WEST.

THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS IN
EXCESS OF 58 MPH. IN ADDITION...A FEW THUNDERSTORMS MAY CONTAIN
LARGE HAIL AND TORRENTIAL DOWNPOURS. ALL THUNDERSTORMS WILL CONTAIN
DANGEROUS CLOUD TO GROUND LIGHTNING.

THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS REMAINS SOUTH OF A
HOULTON TO GREENVILLE LINE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR THE
LATEST DETAILS OR UPDATES.

HEWITT

Nearby

Severe Thunderstorm Warnings in Maine, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.